Back in early 2009, my ulcerative was extremely severe, I was bleeding all over the place, and not just in the toilet bowl. I do remember getting dropped to my knees (after falling off the toilet bowl from awful cramps, I’ll leave it at that.
Yes, life was an absolute hell hole, which maybe you can understand.
To make matters even more difficult…I was just like you (maybe…:) if in-fact you were/are dealing with the very big decision of going on one of the relatively new medications which fall into the Anti TNF-α family of biologics (examples: Remicade, Humira, Cimzia, Simponi).
At the time, I wasn’t too concerned with what the potential side effects were of trying out a new medication. Come on, at that point I had already been so messed up physically and mentally from my colitis diagnosis, I was willing to try just about anything the doctor ordered. Maybe you’ve been in that situation too, or maybe those times are coming. For this post, it doesn’t really matter.
What matters is we, as a collective group of people living with UC, or maybe some other form of IBD (Crohn’s folks who follow the site, maybe we’re not twins, but you folks are for sure in the same family) need to have some proper awareness as to what we’re getting into if we/you decide to jump on board the Anti-TNF treatment train.
There are several anti-TNF treatments out there, several which have been approved by the FDA for the treatment of ulcerative colitis, and there are more coming down the road. Come on guys, this is a massively profitable medication family. To give you an idea, AbbVie which makes Humira posted over $2.7 Billion dollars in sales for the quarter a year ago. That comes to over $10 billion per year (from a single medications). And it is expected to be much higher this year. So read the rest of the article, because if you are a UC patient, you will for sure come up against these medications in the future, and you will do much better mentally with your decision making if you’re educated on topics that aren’t always discussed with GI doctors.
So now time for the questions…
What are the chances that someone who treats themselves with one of these medications will come up with an infection as a result of taking the meds?
It’s a really good question, and one which none of my GI doctors back in 2008-2009 were able to tell me conclusively (or with any real confidence). And I don’t blame them for this lack of knowledge on the topic, heck, back then Humira wasn’t even approved for treating UC by the FDA. I only got ahold of that stuff after my health insurance’s approval with some serious back and fourth/paperwork dances.
Current Research Regarding Infections & Anti-TNF Medications
Upon researching this post, I came across a study on PubMed titled:
“Incidences of Serious Infections and Tuberculosis among Patients Receiving Anti-Tumor Necrosis Factor-α Therapy”. This study was published in March of 2014, and there is a population of Ulcerative Colitis patients, along with Crohn’s, ankylosing spondylitis, and rheumatoid arthritis folks who were part of the study(Those are all other “autoimmune-diseases” as well.)
One of the most interesting points of this study was the discussion regarding Tuberculosis or TB. Although TB is very rare in the western world and/or other developed countries, it does still exist. And there was a note that I think may be very beneficial to some of the international readers of this site, and anybody else who wants to take extra precautions before jumping into a anti-TNF med. Here’s a quick quote from the study:
Anti-TNF-α monoclonal antibody administration may subsequently result in the dissolution of intact granulomas, the release of viable mycobacteria, and disease reactivation.34 This can explain the higher incidence of TB observed in patients receiving anti TNF-α treatment. Therefore, screening for and management of latent TB are crucial before administering anti-TNF-α treatments.
So simply stated, make sure your doctors are aware of these risks in terms of TB, and that they have checked you out for that prior to initiating any anti-TNF treatments to be on the safe side.
And please read the full study, the link for that is here: Incidences of Serious Infections Link
Another related study from very recently out of Belgium:
Tuberculosis infection following anti–TNF therapy in inflammatory bowel disease, despite negative screening. The study abstract can be viewed here: http://www.ncbi.nlm.nih.gov/pubmed/24295645(And, the email address from one of the authors of this study if you have follow up questions: Vermeire@uzleuven.be )
If you’re one of those people who’s still reading this post, and you’re saying something like, “Great Adam, all this BS about TB, what about the skin nasty ass rashes I’m dealing with now…why don’t you mention that so others can get another view into what might go wrong post anti-TNF use…”
here we go.
And yes, TB I’m sure is awful, never had it myself, don’t know anybody who has had it, but skin issues post anti-TNF use…I know alot about that. I learned the hard way, and it was hell.
Good news is that more and more documentation is appearing from the scientific world in terms of studies documenting what’s really happening to patients after using these meds. There simply wasn’t much of this information available back in 2009 when I jumped on the biologics train to treat my colitis symptoms which were spiraling out of control and leaving me stranded on toilet seats for hours on end.
So here’s some of the latest thinking regarding skin problems and these meds:
- Dermatological adverse reactions during anti–TNF treatments: focus on inflammatory bowel disease.
- This study was published March of 2013, out of Italy, a contact email if you’d like more info is: firstname.lastname@example.org
- The abstract is:The clinical introduction of tumour necrosis factor (TNF) inhibitors has deeply changed the treatment of inflammatory bowel diseases (IBD). It has demonstrated impressive efficacy as compared to alternative treatments, allowing for the chance to achieve near-remission and long-term improvement in function and quality of life and to alter the natural history of Crohn’s disease (CD) and ulcerative colitis (UC). As a consequence of longer follow-up periods the number of side effects which may be attributed to treatment with biologics is growing significantly. Cutaneous reactions are among the most common adverse reactions. These complications include injection site reactions, cutaneous infections, immune-mediated complications such as psoriasis and lupus-like syndrome and rarely skin cancers. We review the recent literature and draw attention to dermatological side effects of anti–TNF therapy of inflammatory bowel disease.
Infliximab or Remicade Research – A Great Summary Study
We should all put our hands together for the good folks at the Medical University of Vienna, Austria. They have done a very fine job of taking all sorts of data points from Remicade users over the past 10 years, and in a very detailed way, put together a study outlining what new patients (and existing patients) can expect on the cost/benefit side of the equation.
What’s different about this study (which I really like and think you’ll benefit from) is it has 2 BIG takeaways for you.
1) A checklist for people to use (with your doctors) [highlight]BEFORE[/highlight] starting Remicade and other anti-TNF agents
2) Another checklist to use [highlight]AFTER[/highlight] you’ve started and are undergoing “maintenance therapy” with anti-TNF’s
The Before Checklist has questions like (a random sample I just grabbed, there’s 23 questions on this list in total):
- Stool negative for c-diff (great friggin question since many UC’ers have c-diff and don’t even know it)
- Screening for Hep C
- History negative for demyelinating disease (multiple sclerosis, optic neuritis) —((did any of your docs ask you that one…??))
- Discontinuation of concomitant AZA/6-MP especially in young male patients. (I had no idea about this)
- Dermatological evaluation if increased risk for skin malignancy (high cumulative UV exposure, melanoma precursors, history of photochemotherapy, history of immunosuppressive therapy)
The After/Maintenance Checklist has question like (again, a random sampling here)
- In patients with unclear symptoms parasitic and fungal infection considered?
- Regular gynaecological evaluation (I’ve never heard any UC’ers even mention this, ladies?)
- No clinical signs of active infection (including reactivated TB) ((goes along with the beginning of this post)
- Stool examination for bacterial pathogens, ova and parasites and complete blood count (eosinophilia) in patients returning after long term travels from developing countries
I’m hoping you can see so far why I think you all should be reading this study, even if you’ve already tried and stopped this medication (like I did over 5 years ago).
Here is the link so you can read all of it, http://www.sciencedirect.com/science/article/pii/S1873994609001445
So that’s going to conclude this version of “what’s up with anti-TNF’s. If you’re in the decision making process of maybe starting this type of treatment, or have already and have questions about what to be looking out for, I really hope that this information along with the links I’ve provided makes your thought process a bit more clear. As always, feel free to post your comments below, share this article with your friends, and sign up for the free newsletter here.
In good health and happiness,
(if you want to read OR write your own reviews of colitis medications, check out what over 500 UC’ers have said on the medication reviews pages listed here)